Illinois, 2017Flash Flooding and Flooding in Illinois, April 29 to 30, 2017
April 29 to 30, 2017 · NWS PAH · 14 events in 11 counties and zones
Significant flooding developed after two thunderstorm complexes crossed southern Illinois, bringing 72-hour rainfall totals to nearly one foot in isolated locations. A large complex of thunderstorms moved southeast across southern Illinois during the evening hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant flooding developed after two thunderstorm complexes crossed southern Illinois, bringing 72-hour rainfall totals to nearly one foot in isolated locations. A large complex of thunderstorms moved southeast across southern Illinois during the evening hours of the 29th. These storms occurred near a surface cold front which sagged southward across southern Illinois during the evening. During the overnight hours through the early morning of the 30th, an even larger complex of thunderstorms dumped widespread very heavy rain. This complex occurred along the same front, which moved back north as a warm front. These storms caused considerable flash flooding. They also accelerated rises in area rivers, which were already above flood stage in some cases. The rainfall total for the three-day period from April 28 to April 30 was 11.27 inches at a television station in Carterville (Williamson County). A co-operative observer at Carbondale measured 10.37 inches over the three-day period. In West Frankfort (Franklin County), a Cocorahs observer measured 10.16 inches. North of the Ohio River counties, there were numerous reports of rainfall in the 5 to 10 inch range, including 9.75 inches at Ridgway (Gallatin County), 9.34 inches at Marion, 8.75 inches at West Frankfort (Franklin County), and 8.75 inches at Du Quoin (Perry County). Lesser amounts were reported in far southern counties bordering the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 5:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 29, 5:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
645 AM CDT Sat Apr 29 2017
.UPDATE...
Issued at 522 AM CDT Sat Apr 29 2017
Updated forecast products and gridded forecast to reflect
expiration of Severe Thunderstorm Watch 172 at 5 am CDT.
KPAH radar wind profiles showing more unidirectional flow now from
surface and aloft. The 50kt 3-5kft MSL southwesterly winds air
also shrinking, suggesting a gradual weakening of the low level
jet nearing its climatological diurnal minimum. Winds aloft are
also weakening slightly, holding near the 50-60 knots in the
9-25kft MSL layer. Suspect this is an baroclinic and ageostrophic
response to the upper low in the Southwest U.S. digging and
building in the mid-upper level ridge from southeast to northwest
across the WFO PAH forecast area.
KPAH radar reflectivity also suggests that stronger updrafts are
moving into a more elevated area of the frontal zone, away from
the adjacent upshear zone of the surface-near surface frontal
boundary. This transitional change will limit severe potential,
but with a persistent moisture influx, this will still maintain a
flood potential through the morning, gradually diminishing from
east to west toward southeast Missouri and southwest Illinois.
Still have to work on timing of severe thunderstorm potential, but
anticipate it will be delayed until later Saturday night.
&&
.SHORT TERM...(Today through Monday night)
Issued at 358 AM CDT Sat Apr 29 2017
Flash Flood Watch, including the extension from the Friday
afternoon package into Southwest Indiana and the border counties
into Northwest Kentucky will remain in effect until Sunday
evening.
Unidirectional wind fields above 5kft MSL on the KPAH WSR-88D is
helping to main sufficient shear for updrafts above the elevated
warm front (now stalled frontal boundary). Below 5kft MSL, there
is sufficient directional shear, with W-SWly 50kt 850 mb winds
riding over the frontal zone. The combination is supporting linear
bands with updrafts sufficient to support hail as well as
excessive amounts of rain given the rich low level moisture
transport and training taking place along and just north of the
frontal boundary. With pristine (not polluted by convection)
moisture inflow under the EML south of the frontal boundary,
excessive rainfall amounts will continue through daybreak.
Should see some relaxation of inflow along the boundary as the low
level jet diminishes by mid-morning.
Utilized Weather Prediction Center (WPC) QPF (rainfall amount)
estimates for remainder of Flash Flood Watch period.
The vast majority of the highest QPF will be retracted back to
the Southeast Missouri Foothills this morning as upper low deepens
over the Four Corners area and sharpens the frontal zone in
Arkansas and Southern Missouri. As the upper low ejects out this
evening and overnight into Sunday morning, the boundary will lift,
but convective line segments will move likely regenerate into
Southeast Missouri, supporting additional strong to severe
thunderstorm activity. Given the slow eastward progression of this
system, excessive rainfall will still be a major concern and
threat.
By Sunday, the WFO PAH forecast area will be well into the warm
sector. There will be the potential of some pre-frontal convective
activity in the 15-21z (10 am - 4 pm) time frame on Sunday, which
may muddle severe potential across parts of West Kentucky.
However, given the wind fields expected across the cold front as
it moves slowly east through the daytime hours on Sunday, there
will still be the potential for damaging winds along the front and
possibly some embedded tornadoes along the frontal boundary.
Once the cold front moves through Sunday night, cooler and drier
air should dominate Monday through Monday night.
.LONG TERM...(Tuesday through Friday)
Issued at 358 AM CDT Sat Apr 29 2017
The signal still remains consistent for a midweek system to
follow in behind the exiting closed low as it moves into the Great
Lakes and eastern Canada. The medium range guidance has been
suggesting a stronger shortwave will deepen in the northwest flow
and impacting the WFO PAH forecast area beginning late Tuesday and
persisting into Wednesday, before the trough axis moves through on
Thursday. Dry weather is then expected for the remainder of
extended forecast period as ridging builds into the area.
There still appears to be the potential for a band of southwest to
northeast oriented of heavy rainfall. The placement of this band
is still variable given the variability of medium range model
solutions, so will just highlight in the hazardous weather outlook
for now.
&&
.AVIATION...
Issued at 645 AM CDT Sat Apr 29 2017
Gradual improvement in ceilings and visibilities expected for WFO
PAH TAF locations as ridging builds in from the southeast to cap
convective activity and shift winds to the south as the effective
frontal boundary moves north of each of the locations this
morning.
Reduced ceilings again after midnight Sunday (05z Sunday) as
convection moves back toward KCGI Saturday night.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
080>094.
MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch through late Sunday night for INZ081-082-
085>088.
KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
018-019.
&&
UPDATE...Smith
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...SmithHazardous weather outlook, Apr 29, 3:29 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CDT Sat Apr 29 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CDT Sat Apr 29 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flash Flood Watch remains in effect for parts of Southern
Illinois, Southeast Missouri, Southwest Indiana, and West Kentucky.
It is strongly recommended that residents and travelers in the
flash flood watch area stay away from flooded roadways and low
lying areas. Flooding conditions are expected to worsen in these
areas over the weekend. Refer to the Watch product for additional
details.
Scattered severe thunderstorms will still be possible during the
pre-dawn this Saturday, then again late Saturday night. Large
hail and damaging wind gusts are expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Flash Flood Watch will remain in effect until Sunday evening.
Refer to the Watch product for additional details.
Another round of strong to severe thunderstorms will be
also possible Sunday afternoon and evening. Large hail and
damaging wind gusts are again expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.
There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any flooding that has already occurred over this
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required again Saturday night
and then again Sunday afternoon and evening across parts of the
outlook area.
Reports of severe weather, as well as heavy rainfall amounts in
excess of an inch, are encouraged along with any reports of
flooding. Please ensure that these reports are relayed to the
National Weather Service in Paducah Kentucky.
Smith
In the hours before
Local storm report, Apr 29, 6:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HEAVY RAIN POSEYVILLE 38.17N 87.78W
04/29/2017 M7.10 INCH POSEY IN TRAINED SPOTTER
RAINFALL AMOUNT FOR THE PAST 12 HOURS. STILL RAINING.
&&
K. SMITHLocal storm report, Apr 29, 6:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN EVANSVILLE 37.98N 87.54W
04/29/2017 M4.37 INCH VANDERBURGH IN ASOS
REPORT FROM EVANSVILLE INDIANA AIRPORT ASOS DURING LAST
24 HOURS.
&&
K. SMITHLocal storm report, Apr 29, 6:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CARBONDALE 37.72N 89.22W
04/29/2017 M3.20 INCH JACKSON IL ASOS
&&
DLLLocal storm report, Apr 29, 6:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MOUNT VERNON 37.94N 87.90W
04/29/2017 E5.20 INCH POSEY IN CO-OP OBSERVER
&&
DLLLocal storm report, Apr 29, 6:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
750 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MOUNT VERNON 37.94N 87.90W
04/29/2017 M5.20 INCH POSEY IN CO-OP OBSERVER
&&
DLLLocal storm report, Apr 29, 6:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM FLASH FLOOD SAVAH 38.02N 87.98W
04/29/2017 POSEY IN TRAINED SPOTTER
NUMEROUS ROADS UNDERWATER. ESTIMATED RAINFALL
APPROXIMATELY 6 INCHES.
&&
DLLFlood, Jackson
- When
- April 29, 7:00 AM CST to April 30, 11:59 PM CST
- Where
- Jackson County, 2.06 mi WSW of Murphysboro to 1.43 mi W of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.762, -89.366
Through the end of April, flooding along the Big Muddy River was mostly minor to moderate. However, this was the beginning of a major flood along the Big Muddy River. The river continued rising beyond the end of the month.
Flood, Alexander
- When
- April 29, 10:30 AM CST to April 30, 11:59 PM CST
- Where
- Alexander County, Thebes to 0.64 mi WNW of Fayville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
The Mississippi River rose above flood stage at the end of the month. Through the end of April, the flooding was mostly minor to moderate. However, this was the start of major flooding along the river. The river continued rising past the end of the month.
Flood, White
- When
- April 29, 11:00 AM CST to April 30, 11:59 PM CST
- Where
- White County, Carmi to 1.48 mi ESE of Brownsville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.170
The Little Wabash River rose above flood stage. Through the end of April, the flooding was mostly minor to moderate. However, the river continued rising beyond the end of the month.
Flood, Franklin
- When
- April 29, 11:00 PM CST to April 30, 11:59 PM CST
- Where
- Franklin County, Plumfield to 1.37 mi SE of Royalton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.880, -89.000
The Big Muddy River rose above flood stage. Through the end of April, the flooding was mostly minor. The river continued rising beyond the end of the month.
Flood, Massac
- When
- April 30, 12:00 AM CST to 11:59 PM CST
- Where
- Massac County, Brookport to 1.47 mi NW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding occurred along the Ohio River as the month ended. Low-lying woods and fields near the river were under water. Portions of Fort Massac State Park were flooded, prompting the closure of the riverfront area of the park.
Flash Flood, Hamilton
- When
- April 30, 5:05 AM CST to 4:00 PM CST
- Where
- Hamilton County, 1.64 mi WNW of Feakeyville to 0.99 mi S of Thackeray
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 37.986, -88.429
The community of Broughton was isolated by high water. Highway 142 was closed from south of Dale to the Saline County line. Numerous secondary roads were covered by water. A couple of homes received minor flood damage in the Mcleansboro area.
Flash Flood, Saline
- When
- April 30, 5:05 AM CST to 4:00 PM CST
- Where
- Saline County, 1.55 mi W of Francis to 1.63 mi N of Beulah Hgts
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.903, -88.478
Water levels around Harrisburg continued to rise even after the rain ceased. Many businesses in Harrisburg were threatened, and a fast-food restaurant and a large retail store closed due to the flooding. Dozens of volunteers sandbagged businesses and homes. Travel was hampered by the flooding. Highway 142 was closed due to high water north of Eldorado to the Hamilton County line. Numerous city streets in Harrisburg, as well as county roads outside the city, were under varying amounts of water.
Flash Flood, Franklin
- When
- April 30, 5:23 AM CST to 4:00 PM CST
- Where
- Franklin County, 2.61 mi NNE of Orient to 2.63 mi E of Ezra
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.954, -88.959
Flash flooding was observed throughout West Frankfort and along Highway 37 north and south of town. Several other roads were closed around the county.
Flash Flood, Williamson
- When
- April 30, 5:28 AM CST to 4:00 PM CST
- Where
- Williamson County, 1.5 mi ESE of Johnston City to Marion
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 37.814, -88.903
Numerous roads were closed, including Highway 37 south of Johnston City. Some homes in Marion were flooded. The American Red Cross opened a shelter in Marion, where 22 evacuees spent the night.
Flash Flood, Jackson
- When
- April 30, 5:30 AM CST to 4:00 PM CST
- Where
- Jackson County, Grand Tower to Pomona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.630, -89.500
Many roads were closed around the county, mainly smaller back roads.
Flash Flood, Perry
- When
- April 30, 5:35 AM CST to 4:00 PM CST
- Where
- Perry County, 4.9 mi NE of Old Duquoin to 2.57 mi ESE of Sunfield
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 38.024, -89.121
A well-traveled county road was closed from east of Du Quoin to the Franklin County line. In addition, a portion of Route 3 was closed just east of U.S. Highway 51, a few miles north of Du Quoin. Many smaller back roads were closed. A rural road near Pinckneyville was washed out. In the city of Pinckneyville, a street was closed due to several feet of water.
Flood, Wayne
- When
- April 30, 6:45 AM CST to 11:59 PM CST
- Where
- Wayne County, Wayne City to 0.84 mi WSW of Barnhill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.350, -88.580
Major flooding occurred on the Skillet Fork River. The river rose rapidly above flood stage on the 30th, climbing about 20 feet in 24 hours. The river continued rising beyond the end of the month.
Flash Flood, Jefferson
- When
- April 30, 8:00 AM CST to 4:00 PM CST
- Where
- Jefferson County, Waltonville to Woodlawn
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.220, -89.050
Most creeks were full, and some creeks were overflowing. Low areas were completely flooded. Township roads in low-lying areas were impassable. A trained spotter reported 4.3 inches of rain had fallen overnight.
Flash Flood, White
- When
- April 30, 10:40 AM CST to 4:00 PM CST
- Where
- White County, Crossville to 2.49 mi E of Crossville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -88.070
A creek in Crossville quickly overtopped its banks.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Damaging Winds and Strong Wind in Arkansas, April 29, 2017$94,000 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690152, 690148, 690156, 690149, 690146, 689583, 689585, 689587, 689588, 689702, 689589, 690157, 689590, 689591.